Georgia, 2012

Wildfire in Georgia, March 6 to 7, 2012

March 6 to 7, 2012 · NWS FFC · 1 event in 1 county or zone

A very dry airmass continued in place with strong surface high pressure dominating over the Southeast. High fire danger conditions continued on the 6th with relative humidities dropping below 25 percent.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A very dry airmass continued in place with strong surface high pressure dominating over the Southeast. High fire danger conditions continued on the 6th with relative humidities dropping below 25 percent.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 6, 6:45 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 6, 6:45 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
645 AM EST TUE MAR 6 2012

.PREV DISCUSSION... /ISSUED 330 AM EST TUE MAR 6 2012/

SHORT TERM /TODAY THROUGH WEDNESDAY/...
A DRY AIRMASS IS IN PLACE AS STRONG SURFACE HIGH PRESSURE MOVES TO
THE MID ATLANTIC COAST TODAY AND INTO THE WESTERN ATLANTIC THROUGH
WEDNESDAY. THIS WILL ALLOW FOR A RETURN FLOW OFF THE ATLANTIC
INCREASING MOISTURE OVER THE AREA RATHER QUICKLY TONIGHT THROUGH
WEDNESDAY. THE UNCERTAINTY LIES IN HOW MUCH CLOUD COVER THE MOISTURE
WILL TURN INTO. MODELS INDICATING IT WILL BE SIGNIFICANT.

OTHERWISE THE FORECAST REMAINS DRY THROUGH WEDNESDAY. WILL NEED TO
MONITOR FOR UPSLOPE FLOW OVER THE MOUNTAINS PRODUCING LIGHT PRECIP
WEDNESDAY NIGHT.

FORECAST HIGH TEMPERATURES RUNNING NEAR TO SLIGHTLY BELOW NORMAL
TODAY AND NEAR NORMAL ON WEDNESDAY. FORECAST LOW TEMPERATURES
RUNNING NEAR NORMAL TONIGHT AND 5-10 DEGREES ABOVE NORMAL WEDNESDAY
NIGHT. FREEZE WARNING WILL BE CONTINUED THIS MORNING AS MANY
TEMPERATURES APPROACHING 32 OR ALREADY BELOW. LOW TEMPERATURE GRIDS
INDICATING TOWNS AND A PORTION OF UNION COUNTY COULD SEE LOWS IN THE
28-32 DEGREE RANGE TONIGHT. THIS WILL NEED TO BE RE-EVALUATED FOR A
POSSIBLE FREEZE WARNING LATER TODAY.

OVERALL CONFIDENCE IS MEDIUM.

LONG TERM /THURSDAY THROUGH MONDAY/...
SLOW MOVING COLD FRONT MOVING ACROSS THE OH AND AT LEAST PORTIONS OF
THE TN VALLEY THURSDAY. EUROPEAN MODEL IS FASTER WITH THE MOVEMENT
OF THE MOISTURE S THAN THE GFS. WILL HOLD OFF WITH PRECIP CHANCES
FOR NOW UNTIL THURSDAY NIGHT OVER N GA.

GFS AND EUROPEAN MODELS MOVE THE FRONT INTO THE AREA FRIDAY WITH THE
GFS SLOWER WITH THE PROGRESSION OF THE FRONT S THAN THE EUROPEAN.
ENOUGH INSTABILITY FORECAST FOR ONLY GARDEN VARIETY THUNDERSTORMS.
GFS AND EUROPEAN MODELS DIFFER SIGNIFICANTLY SATURDAY AND BEYOND
WITH THE GFS WETTER THAN THE EUROPEAN AND HAVE TRIED TO TAKE SOME
SORT OF COMPROMISE. GFS FORECASTING A SIGNIFICANT COLD AIR DAMNING
EVENT SATURDAY WITH SHOWERS...AND POSSIBLE GARDEN VARIETY
THUNDERSTORMS FOR WEST GA...AND THE EUROPEAN IS DRYING OUT THE NE
1/2-2/3RDS OF THE CWA. GFS MOVES A WEAK FRONT ACROSS THE AREA SUNDAY
WITH THE FRONT MUCH FARTHER WEST FOR THE EUROPEAN. THE EUROPEAN IS
WETTER ON MONDAY THAN THE GFS AND THIS REVERSES ON TUESDAY.
CONFIDENCE IS LOW.

FIRE WEATHER...
THE FIRE DANGER STATEMENT WILL BE CONTINUED TODAY AS MOST OF NORTH
AND PARTS OF CENTRAL GEORGIA WILL SEE LOW RH'S 25 PERCENT OR LESS
FOR 3-6 HOURS. 20 FOOT WINDS OF 10 MPH OR LESS CAN BE EXPECTED.

LOW RH'S EXPECTED TO BE WELL ABOVE 25 PERCENT FOR WEDNESDAY WITH
SIMILAR WINDS AS TODAY.

BDL

.AVIATION...
12Z UPDATE...
VFR CONDITIONS EXPECTED TO DOMINATE TAF SITES INTO THIS EVENING...THEN
SCT-BKN CLOUDS IN THE 2 TO 3 THSD FT RANGE SPREADING IN FROM THE
SOUTHWEST...GENERALLY AFFECTING CENTRAL TAF SITES 03Z-06Z TIME FRAME AND
NORTHERN TAF SITES 06Z-10Z TIME FRAME. MODELS INDICATING CLOUDS
WILL HANG IN FOR A WHILE AND MAY BE LATE MORNING/EARLY AFTERNOON
WEDNESDAY BEFORE SEEING MUCH IMPROVEMENT. EAST TO SOUTHEAST WINDS
LOOK GOOD FOR MUCH OF THE PERIOD. SPEEDS IN THE 7 TO 12 KT RANGE
WITH GUSTS 16-20KT POSSIBLE TODAY.

//ATL CONFIDENCE...12Z UPDATE...
HIGH ALL ELEMENTS...EXCEPT MEDIUM ON TIMING OF LOW CLOUDS.

49

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          63  39  64  48 /   0   0   5  10
ATLANTA         60  43  63  51 /   0   0   5   5
BLAIRSVILLE     59  33  55  44 /   0   0   5  10
CARTERSVILLE    62  38  64  48 /   0   0   5   5
COLUMBUS        64  45  69  52 /   0   0   5   5
GAINESVILLE     59  39  60  48 /   0   0   5  10
MACON           63  42  67  49 /   0   0   5   5
ROME            63  37  65  49 /   0   0   5   5
PEACHTREE CITY  62  38  65  46 /   0   0   5   5
VIDALIA         64  48  69  54 /   0   5   5  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING UNTIL 9 AM EST THIS MORNING FOR THE FOLLOWING
ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...
BUTTS...CARROLL...CATOOSA...CHATTOOGA...CHEROKEE...CLARKE...
CLAYTON...COBB...COWETA...CRAWFORD...CRISP...DADE...DAWSON...
DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...FANNIN...FAYETTE...
FLOYD...FORSYTH...GILMER...GLASCOCK...GORDON...GREENE...
GWINNETT...HALL...HANCOCK...HARALSON...HARRIS...HEARD...HENRY...
HOUSTON...JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...
LAMAR...LAURENS...LUMPKIN...MACON...MADISON...MARION...
MERIWETHER...MONROE...MORGAN...MURRAY...NEWTON...NORTH FULTON...
OCONEE...OGLETHORPE...PAULDING...PEACH...PICKENS...PIKE...POLK...
PULASKI...PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...
SUMTER...TALBOT...TALIAFERRO...TAYLOR...TOWNS...TROUP...TWIGGS...
UNION...UPSON...WALKER...WALTON...WARREN...WASHINGTON...
WEBSTER...WHITE...WHITFIELD...WILCOX...WILKES...WILKINSON.

&&
Hazardous weather outlook, Mar 6, 5:00 AM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EST TUE MAR 6 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EST TUE MAR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
HIGH FIRE DANGER CONDITIONS EXPECTED FOR NORTH AND PARTS OF CENTRAL
GEORGIA THIS AFTERNOON.

.SYNOPSIS...
DRY HIGH PRESSURE WILL MOVE TO THE EAST COAST TODAY AND INTO THE
WESTERN ATLANTIC TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE HIGH FIRE DANGER CONDITIONS OVER NORTH
AND PARTS OF CENTRAL GEORGIA FROM NEAR COLUMBUS TO MACON AND NORTH.
REFER TO THE FIRE DANGER STATEMENT FOR MORE INFORMATION /SPSFFC/.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO SUNDAY. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BDL

In the hours before

Special weather statement, Mar 6, 3:48 AM EST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
348 AM EST TUE MAR 6 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078-079-
081>084-062230-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-CRAWFORD-BIBB-TWIGGS-WILKINSON-
348 AM EST TUE MAR 6 2012

...FIRE DANGER STATEMENT...

...HIGH FIRE DANGER CONDITIONS THIS AFTERNOON FOR MUCH OF NORTH AND
CENTRAL GEORGIA DUE TO LOW RELATIVE HUMIDITIES...

RELATIVE HUMIDITIES OF 25 PERCENT OR LESS CAN BE EXPECTED FOR 3
TO 6 HOURS THIS AFTERNOON. WINDS WILL BE EAST TO SOUTH ACROSS THE
AREA AROUND 10 MPH OR LESS.

WITH DRY FUELS...HIGH FIRE DANGER CONDITIONS CAN BE EXPECTED.

PLEASE REFER TO YOUR LOCAL BURN PERMITTING AUTHORITIES CONCERNING
WHETHER YOU MAY BURN OUTDOORS. IF YOU DO BURN OUTSIDE...USE EXTREME
CAUTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Chattooga

When
March 6, 9:00 AM EST to March 7, 7:00 PM EST
Where
Chattooga forecast zone
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
34.475, -85.345 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused wildfire labeled Rocking R Ranch burned 17 acres and resulted in $1,500 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427534.